Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 263, NWS North Platte, NE

October 6, 2017Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 6, 2017, 5:11 PM CDT for Custer County, Nebraska. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 5:11 PM CDT (22:11 UTC)
Expired
Oct 6, 2017, 5:46 PM CDT
In force
35 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 95 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 5:11 PM CDTHAIL 1.58 Wsw Callaway, NEREPORT OF PING PONG BALL SIZE HAIL FROM CO-OP OBSERVER
Oct 6, 5:15 PM CDTHAIL 15 Wsw Callaway, NEHAIL UP TO QUARTER SIZE COVERED THE GROUND. HEAVY RAINFALL ALSO OCCURRED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.2 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
451 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WUUS53 KLBF 062211
SVRLBF
NEC041-062300-
/O.NEW.KLBF.SV.W.0263.171006T2211Z-171006T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
511 PM CDT FRI OCT 6 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Custer County in central Nebraska...

* Until 600 PM CDT

* At 510 PM CDT, a severe thunderstorm was located near Callaway, or
  22 miles southwest of Broken Bow, moving east at 45 mph.

  HAZARD...Golf ball size hail. 

  SOURCE...Radar indicated. At 510 pm ping pong ball size hail was 
           reproted 8 miles southwest of Callaway. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Broken Bow, Callaway, Berwyn and Lodi. 

This includes Highway 2 between mile markers 273 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4118 10010 4131 10015 4152 9951 4127 9940
TIME...MOT...LOC 2210Z 249DEG 38KT 4126 10003 

HAIL...1.75IN
WIND...<50MPH
 
$$

Roberg
2 follow-up statements
083 
WWUS53 KLBF 062228
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
528 PM CDT FRI OCT 6 2017

NEC041-062300-
/O.CON.KLBF.SV.W.0263.000000T0000Z-171006T2300Z/
Custer NE-
528 PM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL CUSTER COUNTY...

At 528 PM CDT, a severe thunderstorm was located 7 miles east of
Callaway, or 8 miles southwest of Broken Bow, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Broken Bow and Berwyn. 

This includes Highway 2 between mile markers 273 and 292.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4122 9982 4138 9994 4152 9951 4127 9940
TIME...MOT...LOC 2228Z 250DEG 39KT 4132 9977 

HAIL...1.75IN
WIND...60MPH
 
$$

Roberg
155 
WWUS53 KLBF 062246
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
546 PM CDT FRI OCT 6 2017

NEC041-062256-
/O.CAN.KLBF.SV.W.0263.000000T0000Z-171006T2300Z/
Custer NE-
546 PM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUSTER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4122 9982 4138 9994 4152 9951 4127 9940
TIME...MOT...LOC 2244Z 249DEG 38KT 4139 9953 

$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:28 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Oct 6, 3:28 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
328 PM CDT Fri Oct 6 2017

.SHORT TERM...(This evening through Saturday)
Issued at 301 PM CDT Fri Oct 6 2017

This evening...Showers will continue east across the Sandhills in
association with a sfc low and front draped across eastern Neb
and a sharp H5 trough over the High Plains. SPC mesoanalysis
indicates some elevated CAPE up to 500 j/kg to support isolated
convection. A strong H5 jet rounding the trough provides deep
layer shear on the scale of 60+ kts. This will likely be too much
for the given instability, limiting the severe potential. However,
PWATs are near record values, so the heavy rain threat is
elevated. RAP/HRRR guidance kick most of the activity out of the
panhandle after 00z and areas west of Hwy 83 after 03z.

Tonight...Forecast soundings suggest rapid dry air entrainment
aloft, which should clear the clouds out overnight. Dropped min
temps a couple degrees for NW Neb and left largely unchanged east
of Hwy 83 for more cloud cover and slightly higher winds. Can't
completely rule out patchy fog on the back edge of the stratus
(generally north central Neb) or in the Platte River Valley due to
excess surface moisture.

Saturday...The H5 trough axis quickly pushes into the Great
Lakes, leaving western Neb. in quasi zonal flow aloft. A sfc high
over the southern Plains and residual subsidence will keep
conditions fair through the day. Trended highs toward the warmer
MAV guidance due to downslope flow and decent WAA at H85.

.LONG TERM...(Saturday night through Friday)
Issued at 301 PM CDT Fri Oct 6 2017

A mid-level shortwave trough will have ejected to the Upper
Midwest by early Saturday night. Meanwhile, a broad upper level
low will be positioned near northern Saskatchewan and Manitoba
with modest to strong height falls evolving across western CONUS
and south central Canada. An upper level trough is expected to
evolve over the western CONUS over the next 48 hours (through
Monday). A mid- level shortwave trough digs into the Central Great
Basin Sunday and then moves east extending from the Northern
Plains to by the Southern Rockies Monday. Meantime, a surface lee-
side low and trough will have developed near the Laramie and
Front Ranges Saturday. The low moves off eastward Saturday night
with a cold front will advancing across western NEB. Sunday's
highs are expected to run cooler than those on Saturday, upper 50s
to around 70, coolest in the northwest and northeast Panhandle.
Thereafter colder air continues to filter into the region with
appreciably cooler highs in place on Monday, largely 15-20 degrees
below seasonal normal values, upper 40s to around 50.

While guidance continues to show differences with respect to phase
and amplitude of the digging trough Sunday night, there is
confidence for likely precipitation chances Sunday night-Monday.
Surface lee cyclogenesis occurs late Sunday near the Front Range.
The surface low then moves into the Southern High Plains by Monday
morning as the upper level trough digs south and east into the
Central Rockies. PV analysis shows increasing large scale ascent
from the approaching upper level trough Sunday night-Monday. This
combined with lower tropospheric frontogenesis and corresponding
enhanced zone of deformation translating across western NEB
support increased chances. P-type becomes a concern early Monday
across the northeast Panhandle and extreme northwest NEB given the
colder air aloft and based on thermal profiles in BUFKIT. A
rain/snow mix appears most likely at this time, however, a
changeover to snow appears plausible generally in the vicinity of
the Pine Ridge. No impacts are anticipated, scant amounts if any.
However, will continue to monitor for potential impacts given
differences still being seen in guidance.

Thereafter the upper level feature will weaken in amplitude and
lift into the Central Plains Tuesday. Meanwhile, an upper level
high over the Southeast US will build westward across the Gulf
Coast. Decent radiational cooling conditions appear favorable with
light winds and decreasing sky cover Monday night. Surface high
pressure is forecast to reign over much of northeast CO to western
NEB to SD in the morning. Tuesday morning lows are forecast from
the mid to upper 20s in the northeast Panhandle and far northwest
NEB to up to 32 degrees across much of western and north central
NEB. Of note, CIPS analog hazard guidance shows high probabilities
of min T less than 32 F over much of the area (greater than 60%).
Thus confidence continues to grow for a frost/freeze event for
much of the area Tuesday morning. Will continue to fine-tune
threat area for potential hard freeze conditions. Thereafter highs
exhibit a warming trend through Friday with Friday having highs
forecast in the mid 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1238 PM CDT Fri Oct 6 2017

IFR cigs will continue this afternoon and evening as rain showers
redevelop across western Nebraska and move east. The rain should
clear most terminals with the exception of KBBW and KONL by
07/06z. Patchy fog is possible toward 07/12z for parts of central
Nebraska and the Platte River Valley (including KLBF). A return to
VFR is expected by mid-morning Saturday with winds out of the
west.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...ET
AVIATION...Snively
Hazardous weather outlook, Oct 6, 3:11 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Fri Oct 6 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Fri Oct 6 2017 /211 PM MDT Fri Oct 6 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected through the late evening.
An isolated strong storm or two cannot be ruled out along and
south of a line from Ogallala to Stapleton to Burwell capable of
producing small hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Frost to hard freeze conditions are likely Tuesday morning across
much of western and north central Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Oct 6, 3:50 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
350 PM CDT FRI OCT 6 2017

NEZ059-062115-
Lincoln NE-
350 PM CDT FRI OCT 6 2017

...SPECIAL WEATHER STATEMENT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Sutherland Reservoir State Recreation Area, or 19
miles southwest of North Platte, moving northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
North Platte, Hershey, North Platte Airport, Lake Maloney State
Recreation Area and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 7.
 Interstate 80 in Nebraska between mile markers 162 and 183.
 Highway 83 between mile markers 66 and 88.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4100 10126 4102 10125 4129 10080 4093 10053
      4081 10109
TIME...MOT...LOC 2049Z 242DEG 36KT 4097 10107

Snively
Special weather statement, Oct 6, 4:16 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
416 PM CDT FRI OCT 6 2017

NEZ059-062145-
Lincoln NE-
416 PM CDT FRI OCT 6 2017

...SPECIAL WEATHER STATEMENT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Maloney State Recreation Area, or near North Platte, moving
northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
North Platte, Brady, Maxwell, Lake Maloney State Recreation Area,
North Platte Airport, Keith and Cottonwood Canyon State Wildlife
Management Area.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 172 and 200.
 Highway 83 between mile markers 68 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4091 10078 4111 10089 4133 10045 4101 10027
TIME...MOT...LOC 2116Z 242DEG 35KT 4105 10074

Snively
Special weather statement, Oct 6, 4:35 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
435 PM CDT FRI OCT 6 2017

NEZ038-059-062215-
Custer NE-Lincoln NE-
435 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 14 miles east of North Platte, moving east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Maxwell, Keith, Finchville, Etna and Milldale.

This includes Interstate 80 in Nebraska between mile markers 188 and
192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4103 10056 4116 10063 4140 10002 4114 9987
TIME...MOT...LOC 2135Z 247DEG 37KT 4112 10050

Snively
Special weather statement, Oct 6, 5:05 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
505 PM CDT FRI OCT 6 2017

NEZ038-062300-
Custer NE-
505 PM CDT FRI OCT 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 600
PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Callaway, or 26 miles southwest of Broken Bow, moving
east at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Broken Bow, Callaway, Ansley, Berwyn, Etna, Pressey State Wildlife
Management Area, Milldale and Lodi.

This includes the following highways...
 Highway 183 between mile markers 86 and 89.
 Highway 2 between mile markers 270 and 297.
 Highway 92 near mile marker 300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4130 10023 4156 9953 4124 9935 4112 10023
TIME...MOT...LOC 2204Z 250DEG 39KT 4124 10010

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:02 AM CDTSpecial Weather StatementLBFLincoln43 min
Oct 6, 3:33 AM CDTSpecial Weather StatementLBFLogan42 min
Oct 6, 3:59 AM CDTSpecial Weather StatementLBFLogan46 min
Oct 6, 4:05 AM CDTSpecial Weather StatementLBFLogan40 min
Oct 6, 4:25 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Oct 6, 4:29 AM CDTSpecial Weather StatementLBFCuster46 min
Oct 6, 5:07 AM CDTSpecial Weather StatementLBFCuster38 min
Oct 6, 5:41 AM CDTSpecial Weather StatementLBFValley19 min
Oct 6, 6:20 AM CDTSpecial Weather StatementLBFGarfield40 min
Oct 6, 6:56 AM CDTSpecial Weather StatementLBFWheeler49 min
Oct 6, 7:13 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Oct 6, 10:15 AM CDTAreal Flood AdvisoryLBFCuster3 hr
Oct 6, 3:50 PM CDTSpecial Weather StatementLBFLincoln25 min
Oct 6, 4:16 PM CDTSpecial Weather StatementLBFLincoln29 min
Oct 6, 4:35 PM CDTSpecial Weather StatementLBFLogan40 min
Oct 6, 5:05 PM CDTSpecial Weather StatementLBFCuster55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.